Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 68, NWS Cheyenne, WY

June 24, 2006Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 24, 2006, 3:10 PM MDT for Laramie County, Wyoming. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 3:10 PM MDT (21:10 UTC)
Expired
Jun 24, 2006, 3:30 PM MDT
In force
20 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 32 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:19 PM MDTHAIL 125 Wsw Cheyenne, WY
Jun 24, 3:24 PM MDTHAIL 1.7524 Wsw Cheyenne, WYFIRE DISTRICT 10 ON HARRIMAN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 242109
SVRCYS
WYC021-242130-
/O.NEW.KCYS.SV.W.0068.060624T2110Z-060624T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 330 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF CRYSTAL LAKE RESERVOIR...OR
  ABOUT 23 MILES SOUTHEAST OF LARAMIE...AND MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN LARAMIE COUNTY AT 320 PM MDT

LAT...LON 4120 10527 4101 10527 4101 10511 4101 10498

$$
1 follow-up statement
000 
WWUS55 KCYS 242130
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT SAT JUN 24 2006

WYC021-242140-
/O.EXP.KCYS.SV.W.0068.000000T0000Z-060624T2130Z/
LARAMIE WY-
330 PM MDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LARAMIE COUNTY
EXPIRED AT 330 PM MDT...

THE STORM IS MOVING SOUTHEAST INTO COLORADO...THEREFORE THE WARNING 
HAS BEEN ALLOWED TO EXPIRE. 

THIS STORM PRODUCED GOLF BALL SIZED HAIL 25 MILES WEST-SOUTHWEST OF 
CHEYENNE.

LAT...LON 4120 10527 4101 10527 4101 10511 4101 10498

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:30 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 24, 1:30 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT SAT JUN 24 2006

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY. CONVECTION HAS STARTED IN
NORTHERN LARAMIE RANGE AND IS SPREADING SE IN ASSOCIATION WITH A
SHORT WAVE MOVING IN THE UPPER NORTHWEST FLOW.  ADDITIONALLY SOME
TRW ACTIVITY JUST SOUTH OF THE BORDER IN NORTH CENTRAL COLORADO.
EXPECT ISOLATED TO SCATTERED CONVECTION THROUGH MIDNIGHT IN SE WY
MORE OF A NOCTURNAL EVENT AGAIN TONIGHT IN THE PANHANDLE. HAD TO
DROP TEMPERATURES THIS AFTERNOON AS NOT WARMING UP AS QUICKLY AS IN
THE EARLIER FORECAST AND GUIDANCE HAS IT EVEN COOLER TOMORROW SO
ADJUSTED TEMPS DOWN AGAIN. PER THE NEW MODELS HAVE GONE PRETTY MUCH
DRY FOR THE CWA SUNDAY INTO MONDAY MORNING.

.LONG TERM...MON THRU SAT...PATTERN REMAINS ABOUT THE SAME THROUGH
THE MIDDLE OF THE WEEK WITH A COOL TROF IN THE E AND THE RIDGE IN
THE W.  AREA WILL STILL BE UNDER THE INFLUENCE OF THE COOLER NE/E
SFC WINDS.  HAVE CONTD IDEA OF SOME LATE DAY TSTMS MON INTO WED
MAINLY IN WY...FIGURING UPSLOPE FLOW ON HIGHER TERRAIN WILL GENERATE
SOME TSTMS. GFS NOT SHOWING MUCH OF A LOW LEVEL MSTR SURGE...IN FACT
IT KEEPS DEWPOINTS PRETTY MUCH IN THE 40S...SO NOT MUCH INSTBLTY IN
NEB PNHNDL.  GFS MAY HANG ONTO UPPER TROF A BIT TOO LONG COMPARED
WITH ECMWF AND UKMET WHICH BRING THE UPPER RIDGE E QUICKER.  GFS
SHOWS A S/WV TROF MOVG ACRS TOP OF RDG THU/FRI WITH MORE WDSPRD PCPN
THAN EARLIER IN THE WEEK.  OTHER MODELS WOULD SUGGEST A WARMER/DRIER
REGIME...SO HAVE HELD ONTO TO CURRENT FCSTS WHICH LOOK LIKE A DECENT
PLACE TO START.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...JG
Hazardous weather outlook, Jun 24, 10:45 AM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SAT JUN 24 2006

NEZ001>003-019>021-054-055-WYZ059-060-067>070-251645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1045 AM MDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND
GUSTS TO 60 MPH...HAIL...POSSIBLY LARGER THAN PENNIES...AND FREQUENT
LIGHTNING. THE STRONGEST STORMS WILL BE SOUTH OF A CHEYENNE TO
SIDNEY LINE.

SEVERE DROUGHT CONTINUES FOR THE SOUTHERN NEBRASKA PANHANDLE...
WITH MODERATE WILDFIRE DANGER ACROSS SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL EACH DAY.

SEVERE DROUGHT CONTINUES FOR THE SOUTHERN NEBRASKA PANHANDLE...
WITH MODERATE WILDFIRE DANGER ACROSS SOUTHEAST WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EVENING MAINLY IN
LARAMIE...KIMBALL AND CHEYENNE COUNTIES.

WYZ061>066-251645-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1045 AM MDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED AFTERNOON AND EVENING NON-SEVERE THUNDERSTORMS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR. MODERATE
WILDFIRE DANGER CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GRIFFITH

In the hours before

Local storm report, Jun 24, 2:20 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
220 PM MDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          7 NE AGATE              42.48N 103.68W
06/23/2006                   SIOUX              NE   STORM CHASER

            ON GROUND 2.5 MINUTES REPORTED BY DOSWELL

&&

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:18 PM MDTSevere Thunderstorm WarningCYSLaramie42 min
Jun 24, 5:23 PM MDTSevere Thunderstorm WarningCYSGoshen37 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.